Neuroleptic Malignant Syndrome - Diagnosis
Neuroleptic ...
33
Description

Neuroleptic Malignant Syndrome - Diagnosis
Neuroleptic Malignant Syndrome is an idiosyncratic reaction to antipsychotic medications classically characterized by the following tetrad: altered mental status, generalized rigidity, hyperthermia, and autonomic instability. This classic tetrad is present in 97% of NMS patients.
Triggers:
 - Antipsychotics (higher risk with IV admin, but not dose dependent and can occur at any tine after initiation of antipsychotics)
 - Antiemetics
 - Withdrawal or dose decrease of dopaminergic medications (i.e. when treating Parkinsons)
DDx for diffuse rigidity, dysautonomia, and altered mental status:
 • NMS, Serotonin Syndrome, Delirium tremens, Nonconvulsive status epilepticus, Malignant catatonia, Stiff-person syndrome, Anti-NMDA receptor encephalitis, Tetanus
Presentation:
 - Altered mental status: catatonic signs and mutism are prominent
 - Rigidity: "lead pipe rigidity" +/- tremor → cogwheel effect (+/- dystonia, dysarthria, dysphagia, trismus, chorea, sialorrhea), Reflexes are decreased
 - Hyperthermia: 40% of patients have temps >40 degrees C
 - Autonomic instability: Tachycardia, labile or increased BP, tachypnea, diaphoresis, dysrhythmias

SCVMC Internal Medicine @SCVMCMed

#Neuroleptic #Malignant #Syndrome #Diagnosis #neurology
Contributed by

Dr. Gerald Diaz
@GeraldMD
Board Certified Internal Medicine Hospitalist, GrepMed Editor in Chief 🇵🇭 🇺🇸 - Sign up for an account to like, bookmark and upload images to contribute to our community platform. Follow us on IG:  https://www.instagram.com/grepmed/ | Twitter: https://twitter.com/grepmeded/
Medical jobs
view all

0 Comments

Related content